Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 352, NWS Jackson, MS

May 14, 2003Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 14, 2003, 7:19 PM CDT for Jefferson County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 7:19 PM CDT (00:19 UTC)
Expired
May 14, 2003, 7:40 PM CDT
In force
21 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jefferson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 6:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 150019 CCA
SVRJAN
MSC063-150040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED PATHCAST AND EXPIRATION
NATIONAL WEATHER SERVICE JACKSON MS
708 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 740 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A SEVERE THUNDERSTORM OVER JEFFERSON COUNTY...OR ABOUT 5 MILES    
NORTH OF FAYETTE ...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL JEFFERSON COUNTY 

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3181 9120 3168 9105 3176 9074 3186 9101

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:30 PM CDT, 49 minutes earlier.

Area forecast discussion, May 14, 6:30 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...MESO UPDATE...
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT WED MAY 14 2003

SATELLITE IMAGERY SHOWS THUNDERSTORM COMPLEX TRACKING SOUTHEAST ACROSS
SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA ALONG SURFACE BOUNDARY. UPPER
NORTHWEST FLOW AND 850 THETAE RIDGE WILL TAKE IT INTO NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI THIS EVENING. SPC HAS ISSUED SEVERE THUNDERSTORM
WATCH FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI UNTIL MIDNIGHT. SO HAVE ADJUSTED ZONES. THE REST
OF FORECAST APPEARS TO BE ON TRACK.

.JAN...
AR...FLOOD WATCH SE ZONES FOR TONIGHT.
LA...FLOOD WATCH NE ZONES N OF INTERSTATE 20 TONIGHT.
MS...FLOOD WATCH CENTRAL/NRN ZONES N OF INTERSTATE 20 TONIGHT.

17
Hazardous weather outlook, May 14, 2:38 PM CDT, 4 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI INTO
THURSDAY. THE RISK OF ISOLATED SEVERE STORMS WILL CONTINUE
THROUGH THURSDAY...WITH HAIL TO GREATER THAN THREE QUARTERS OF AN
INCH AND WIND GUSTS TO 60 MPH POSSIBLE IN ANY SEVERE STORMS THAT
DEVELOP.

SHOWERS AND THUNDERSTORMS WILL SHIFT SOUTHWARD LATE THIS
AFTERNOON AND EVENING. THE AIRMASS SOUTH OF INTERSTATE 20 REMAINS
VERY MOIST AND UNSTABLE...AND WITH AN APPROACHING UPPER LEVEL
DISTURBANCE...STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE WELL
INTO THE OVERNIGHT HOURS.

ON THURSDAY...THE AXIS OF SHOWERS AND THUNDERSTORMS WILL BEGIN
SHIFTING NORTHWARD...ALONG WITH A SLOW MOVING FRONTAL BOUNDARY.
ISOLATED SEVERE STORMS SHOULD MAINLY BE CONFINED ALONG AND NORTH
OF THE HIGHWAY 82 CORRIDOR...IN THE VICINITY OF BOUNDARY.

...FLOODING...
FLOODING WILL BE POSSIBLE TONIGHT NORTH OF INTERSTATE 20 AS
THUNDERSTORMS REPEATEDLY TRACK OVER THE SAME AREAS. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE LIKELY IN THESE
AREAS...HOWEVER ISOLATED AMOUNTS OF 3 TO 5 INCHES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE
REGION	THROUGH FRIDAY NIGHT.  THE MAIN SEVERE WEATHER RISKS WILL
CONTINUE TO BE HAIL GREATER THAN THREE QUARTERS OF AN INCH...AND
WIND GUSTS HIGHER THAN 60 MILES AN HOUR.

A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE MOVING THROUGH
THE MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE REGION.  THESE
FEATURES WILL INTERACT WITH SEVERAL SURFACE BOUNDARIES RESULTING
IN THE DEVELOPMENT OF STRONG AND SEVERE THUNDERSTORMS.

IN ADDITION TO THE POSSIBILITY OF SEVERE WEATHER...HEAVY RAINFALL
WILL ALSO BE A CONCERN THROUGH FRIDAY.	ATMOSPHERIC CONDITIONS
REMAIN SUCH THAT THUNDERSTORMS COULD MOVE REPEATEDLY OVER THE
SAME AREA...POTENTIALLY RESULTING IN VERY HEAVY RAINFALL TOTALS
IN LOCALIZED SPOTS.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 14, 1:25 PM CDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
125 PM CDT WED MAY 14 2003

MSZ018-019-025>028-034>036-041-042-142200-
BOLIVAR-CARROLL-GRENADA-HOLMES-HUMPHREYS-LEFLORE-MONTGOMERY-SHARKEY-
SUNFLOWER-WASHINGTON-YAZOO-
INCLUDING THE CITIES OF...BELZONI...CARROLLTON...CLEVELAND...
GREENVILLE...GREENWOOD...GRENADA...INDIANOLA...LEXINGTON...
ROLLING FORK...WINONA...YAZOO CITY
125 PM CDT WED MAY 14 2003

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES.  BOLIVAR...CARROLL...GRENADA...HOLMES...HUMPHREYS...
LEFLORE...MONTGOMERY...SHARKEY...SUNFLOWER...WASHINGTON...
AND YAZOO.

THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND TEMPORARILY
STABILIZED THE AIRMASS.  SEVERE THUNDERSTORMS ARE NOT EXPECTED IN
THIS AREA THROUGH THE REST OF THE AFTERNOON.  HOWEVER...ADDITIONAL
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER TONIGHT.

MSZ029>033-037>039-043>046-050>052-058-142200-
ATTALA-CHOCTAW-CLARKE-CLAY-KEMPER-LAUDERDALE-LEAKE-LOWNDES-
MADISON MS-NESHOBA-NEWTON-NOXUBEE-OKTIBBEHA-SCOTT-WEBSTER-WINSTON-
INCLUDING THE CITIES OF...ACKERMAN...CANTON...CARTHAGE...COLUMBUS...
DE KALB...DECATUR...EUPORA...FOREST...KOSCIUSKO...LOUISVILLE...
MACON...MERIDIAN...PHILADELPHIA...QUITMAN...STARKVILLE...WEST POINT
125 PM CDT WED MAY 14 2003

...SEVERE THUNDERSTORM WATCH 368 CONTINUES UNTIL 5 PM CDT...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES.  ATTALA...CHOCTAW...CLARKE...CLAY...KEMPER...
LAUDERDALE...LEAKE...LOWNDES...MADISON MS...NESHOBA...NEWTON...
NOXUBEE...OKTIBBEHA...SCOTT...WEBSTER...AND WINSTON.

CRAVEN
Special weather statement, May 14, 2:55 PM CDT, 4 hours 24 minutes before
MSZ029>033-037>039-043>046-050>052-058-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT WED MAY 14 2003

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.  ALTHOUGH SHOWERS
AND THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE EARLY EVENING
HOURS...THE THREAT FOR SEVERE WEATHER APPEARS MINIMAL IN THE SHORT
TERM.

HOWEVER...ADDITIONAL THUNDERSTORMS FORMING IN SOUTHERN ARKANSAS
WILL LIKELY AFFECT THE AREA LATER TONIGHT.  THUS...ADDITIONAL
WEATHER WATCHES AND WARNINGS MAY BE NEEDED DURING THE LATE NIGHT OR
EARLY MORNING HOURS THURSDAY.

CRAVEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:08 PM CDTSevere Thunderstorm WarningJANJefferson47 min
May 14, 7:30 PM CDTSevere Thunderstorm WarningJANClaiborne30 min
May 14, 8:10 PM CDTSevere Thunderstorm WarningJANLincoln30 min
May 14, 9:15 PM CDTSevere Thunderstorm WarningJANMarion45 min
May 14, 9:48 PM CDTFlash Flood WarningJANWarren2 hr
May 14, 10:00 PM CDTSevere Thunderstorm WarningJANMarion45 min
May 14, 10:07 PM CDTTornado WarningJANMarion43 min
May 14, 11:12 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds58 min
May 14, 11:37 PM CDTTornado WarningJANCopiah43 min
May 14, 11:57 PM CDTSevere Thunderstorm WarningJANJones48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.